A 38-YEAR-OLD man who told friends he had taken herbal ecstasy died a short time later at Beaumont Hospital.
Darren Lloyd, of Hazelwood Drive, Artane, had been drinking with friends earlier in the day of January 24, 2011.
On their way to the shops that evening they found him hunched over the railings of St Luke's Church on nearby Kilbarron Road. His lips were blue and he had trouble breathing.
His friend Ronan Butler said Darren mumbled something about "herbal ecstasy or herbal coke".
They rushed him to Beaumont Hospital and when he was being admitted an empty packet fell out of his pocket.
The inquest was told Darren had two packets of "Charge Plus" bath salts - normally sold in headshops as a form of herbal ecstasy. One packet was empty and the other still had a substance in it. An autopsy showed he had a fatal level of ecstasy in his blood.
Mr Butler, who drove Darren to the hospital, alerted his family. His father went to the hospital and was holding Darren's hand when he died as doctor's tried to resuscitate him.
Darren was the youngest of four children and Reginald Lloyd said his son had a heavy drinking problem but, as far as he was aware, did not take drugs.
He said his son had never been in hospital or seriously ill and was a 6ft "hardy lad".
He had been out of work and was back living at home.
The inquest was told Darren had met friends around lunch time and they had a few drinks in a friend's house. Darren left at 3.30pm.
No one knew where he went for the rest of the day but he did not go home for dinner which was unusual. Mr Butler said he drove to the shops at 10.30pm to get cigarettes and they spotted Darren at the railings.
Mr Butler said Darren had a drink problem, but did not take drugs apart from occasionally smoking marijuana.
In the weeks before his death he had been down because he missed a son and daughter he had by previous relationships and did not see them often.
He had been drinking that day but was not drunk.
Coroner Dr Brian Farrell said there had been a big problem with ecstasy in Dublin in the 1990s when it was used as a dance drug and there had been several deaths.
Dr Farrell said that when Darren arrived at the hospital he was in cardiac arrest with a very high temperature which was a well known toxic complication of ecstasy. He recorded that Darren's death was due to ecstasy toxicity.